Alert archive / North Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Bismarck, ND

June 3, 2006Stutsman County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 3, 2006, 10:33 PM CDT for Stutsman County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2006, 10:33 PM CDT (03:33 UTC)
Expired
Jun 4, 2006, 1:30 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 118 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 040335
FFWBIS
NDC093-040630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1033 PM CDT SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 
  DOPPLER RADAR ESTIMATES NEARLY 2 INCHES OF RAIN HAS FALLEN IN THE
  LAST HOUR NEAR WOODWORTH. ADDITIONAL RAINFALL IS EXPECTED OVER THE
  NEXT SEVERAL HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODWORTH

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4697 9945 4697 9903 4728 9905 4728 9945

$$
JF
2 follow-up statements
000
WGUS73 KBIS 040441
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT SAT JUN 3 2006

NDC093-040630-
STUTSMAN ND-
1137 PM CDT SAT JUN 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR  
WEST CENTRAL STUTSMAN COUNTY...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. DOPPLER RADAR INDICATES THAT UP TO 2.5 INCHES OF RAIN HAS 
FALLEN IN THE WARNED AREA OVER THE LAST HOUR. RAINFALL WILL CONTINUE 
FOR AT LEAST THE NEXT HOUR OR SO. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODWORTH...
MEDINA AND CLEVELAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4684 9942 4684 9894 4725 9897 4728 9946

$$
JF
000
WGUS73 KBIS 040627
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
127 AM CDT SUN JUN 4 2006

NDC093-040637-
STUTSMAN ND-
127 AM CDT SUN JUN 4 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 AM CDT(1230 AM MDT) FOR
CENTRAL STUTSMAN COUNTY...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A SIGNIFICANT FLASH 
FLOODING THREAT.

LAT...LON 4684 9942 4684 9894 4725 9897 4728 9946

$$

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:40 PM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SAT JUN 3 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FRONT AT 19Z WAS NEARING A WILLISTON-HETTINGER LINE AND PROGRESSING
INTO MORE UNSTABLE AIR. SHOWALTER INDEX THIS EVENING IS FORECAST TO
BE IN THE -3 TO -5 RANGE OVER SOUTH CENTRAL NORTH DAKOTA WITH LIFTED
INDICES IN THE SAME RANGE. THE BRN (BULK RICHARDSON NUMBER) FORECAST
FOR THE EVENING LOOKS TO BE SUPPORTING MORE OF A MULTICELLULAR TYPE
FOR STORMS OVER SUPERCELLULAR. THE SWEAT (SEVERE WEATHER THREAT)
INDEX SUGGESTS THE BETTER CHANCES FOR SEVERE WEATHER TO BE JUST EAST
OF BISMARCK...THROUGH THE JAMESTOWN AREA...AND INTO SOUTH DAKOTA.
THIS IS REASONABLE BASED PARTIALLY ON HIGHER LOW LEVEL MOISTURE.

WILL KEEP THUNDERSTORM CHANCES IN FOR TONIGHT...POSSIBLY SEVERE
CENTRAL AND EAST...BEST CHANCES AS STATED ABOVE. AS FRONT PUSHES
THROUGH WESTERN NORTH DAKOTA THE RISK OF STORMS WILL DECREASE AS THE
EVENING WEARS ON FROM WILLISTON TO DICKINSON. FRONT IS FORECAST TO
WASH OUT IN THE EAST BEFORE THE NEXT ONE KICKS THE ENTIRE SYSTEM
EAST SUNDAY NIGHT AND MONDAY. MOST OF SUNDAY LOOKS DRY...BETWEEN
FRONTS...FOLLOWED BY THE NEXT RISK SUNDAY NIGHT. AS THAT SUNDAY
NIGHT FRONT SHIFTS ACROSS THE STATE IT ENCOUNTERS LESS UNSTABLE AIR.
WILL EXPECT STORMS TO FIRE IN MONTANA LATE SUNDAY AND WEAKEN AS THEY
MOVE INTO CENTRAL NORTH DAKOTA.

TEMPERATURES 5 TO 10 DEGREES ON THE HIGH SIDE OF NORMAL THROUGH THE
SHORT TERM.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
WEDNESDAY AND THURSDAY THE H500 RIDGE IS STRONG ACROSS THE CENTRAL
CONUS AS A LARGE LONGWAVE LOW/TROUGH IS OFF THE WEST COAST OF NORTH
AMERICA. NORTH DAKOTA IS ON THE COOLER SIDE OF THE RIDGE WITH
CANADIAN HIGH PRESSURE KEEPING HIGH TEMPERATURES IN THE 70S TO LOWER
80S.

BY FRIDAY THE WEST COAST LOW IS PROGRESSING ACROSS THE
ROCKIES AND BY FRIDAY NIGHT THE H500 RIDGE AXIS HAS MOVED EAST
ACROSS THE STATE AND SOUTHWEST FLOW ALOFT IS BRINGING A SERIES OF
SHORTWAVE IMPULSES ACROSS THE REGION. HAVE KEPT THE MENTION OF
THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH THIS SYSTEM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JPM/JV
Hazardous weather outlook, Jun 3, 4:22 AM CDT, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT JUN 3 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT SAT JUN 3 2006 /322 AM MDT SAT JUN 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE WEST THIS AFTERNOON AND
WEST AND CENTRAL TONIGHT AS A LOW PRESSURE TROUGH MOVES ACROSS
THE FORECAST AREA. IF ANY THUNDERSTORMS DEVELOP...SOME COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AS ANOTHER LOW
PRESSURE TROUGH MOVES ACROSS THE FORECAST AREA. IF THUNDERSTORMS
DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL AND STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN SUNDAY NIGHT.

In the hours before

Local storm report, Jun 3, 5:03 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             NEW SALEM               46.84N 101.42W
06/03/2006  E1.00 INCH       MORTON             ND   NWS EMPLOYEE

&&

SWICHE
Local storm report, Jun 3, 7:20 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
720 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     MINOT                   48.23N 101.30W
06/03/2006  M58 MPH          WARD               ND   ASOS

            KMOT

0717 PM     HAIL             2 SE MINOT              48.21N 101.27W
06/03/2006  E0.88 INCH       WARD               ND   PUBLIC

&&

SWICHE
Local storm report, Jun 3, 7:37 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     3 S GLENBURN            48.47N 101.22W
06/03/2006  E55 MPH          RENVILLE           ND   LAW ENFORCEMENT

            POSSIBLE GUSTNADO.

&&

SWICHE
Local storm report, Jun 3, 8:26 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HEAVY RAIN       MINOT                   48.23N 101.30W
06/03/2006  E1.00 INCH       WARD               ND   AMATEUR RADIO

            STREET FLOODING IN CITY. RADAR ESTIMATES 1 TO 1 1/2 INCH
            PRECIPITATION.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:31 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville59 min
Jun 3, 8:17 PM CDTSevere Thunderstorm WarningBISMcIntosh33 min
Jun 3, 11:44 PM CDTFlash Flood WarningBISFoster3 hr

Nearby

Flash Flood Warnings in North Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.